Wyoming, 2024

Flash Flood in Wyoming, August 18, 2024

August 18, 2024 · NWS RIW · 1 event in 1 county or zone

Showers and thunderstorms developed off the Wasatch and Uinta Mountains mid-afternoon on Sunday the 18th of August. They crossed into southwest Sweetwater County and brought locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Showers and thunderstorms developed off the Wasatch and Uinta Mountains mid-afternoon on Sunday the 18th of August. They crossed into southwest Sweetwater County and brought locally heavy rainfall. At around 6 PM, the river gauge on the Henry’s Fork at Manila began to spike and exceeded Flood Stage by 7:30 PM. The gauge crested near 12.5 feet at around 8:45 PM and quickly dropped back below flood stage by 10 PM. A few reports were gathered from local officials and via social media describing and showing minor flooding just north of Manila UT in the Henry's Fork river drainage. A flood survey was conducted on Aug 26 by NWS RIW and CYS employees. Several locations of agricultural flooding and significant bank erosion upstream of the gauge were noted, but no infrastructure damages were observed or known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 18, 3:01 PM MST, 1 hour 59 minutes earlier. Its key messages:

  • Another surge of monsoonal moisture expected today and tomorrow. Monday will see better wetting rain chances, but gusty outflow winds remain the main concern.
  • Lesser shower and thunderstorm chances mid-week, and thus warmer and drier weather leads to elevated to near critical fire weather conditions, especially Wednesday.
  • Monsoonal moisture surges return for Thursday with cooler and wetter weather looking more likely towards the weekend.
Area forecast discussion, Aug 18, 3:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
401 PM MDT Sun Aug 18 2024

.KEY MESSAGES...

- Another surge of monsoonal moisture expected today and
  tomorrow. Monday will see better wetting rain chances, but
  gusty outflow winds remain the main concern.

- Lesser shower and thunderstorm chances mid-week, and thus
  warmer and drier weather leads to elevated to near critical
  fire weather conditions, especially Wednesday.

- Monsoonal moisture surges return for Thursday with cooler and
  wetter weather looking more likely towards the weekend.

&&

.DISCUSSION...
Issued at 159 PM MDT Sun Aug 18 2024

Another surge of monsoonal moisture pushes into the region today. Hi-
res models indicate that it will be a later show, as the timing of
the shortwave is behind what it was yesterday. Speckled cumulus
fields are just barely beginning to develop across northern Utah and
along the Uintas as of Noon. Locations and impacts will be similar
to yesterday with today's monsoonal push. Wetting rain is likely
across the same areas that received wetting rain yesterday,
including much of Lincoln and Sublette Counties and into Teton
County. I mention later timing than yesterday...while we saw showers
and thunderstorms pushing into the state by 2 PM ish yesterday, it
could be more like 4 or 5 PM today before those showers reach the
state line, not pushing into the CWA until closer to 6 PM. This
should help keep the outflows more moderated than they were
yesterday, given cooling temps through the evening. That being said,
gusty outflow winds do remain the greatest concern with this
evening's convective activity. Gusts 35 to 45 mph are certainly
reasonable estimates, but the 60 to 70 mph severe outflows that were
experienced yesterday are much less likely today.

Yet another monsoonal push comes Monday afternoon. Wetting rain
chances shift farther north, but remain mainly along and west of the
Divide. There is a bit more instability present across the region
tomorrow, along with continued above normal PWATs (which could near
1" across northeastern portions of the CWA). Gusty winds will remain
the main concern through. SPC has spread a Marginal risk of severe
storms across much of the region for Monday. Though I expect that
there will be some marginally severe gusts across the southwest and
into the Wind River Basin perhaps, and even a storm that could
produce marginally severe hail across eastern portions of the CWA,
widespread severe storms are not looking likely, as instability
looks to be pretty marginal.

Tuesday, the ridge amplifies somewhat thanks to a trough pushing
into the PACNW. This will limit shower and thunderstorm chances and
result in a pretty quiet mid-week period. The one catch here is that
with drier weather, and an approaching trough, southwest winds will
tick up a bit, and RHs will drop. Thus, elevated to near-critical
fire weather conditions will be possible Tuesday and Wednesday.
Though RHs will be marginal, by Wednesday, winds certainly could
warrant fire weather highlights.

The low pressure system off the Pacific coast builds through the
week, and will kick off shortwaves, which will bring the return of
Monsoonal flow by Thursday. Wednesday could see some of it, but
should stay mainly across south-central WY. Given the shifting of
the ridge to the east, east of the Divide areas may get a better
shot of seeing some of the showers and thunderstorms later in the
week. Models also prog the trough moving on shore by the end of the
week, and tracking into WY by the later part of next weekend or
early part of next week. This could bring a more stratiform type
rain and cooler temps, if it comes to fruition. However, we are
still a week out on this, so we are not keeping our hopes too high
at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 401 PM MDT Sun Aug 18 2024

Isolated showers and thunderstorms will be possible through the
evening at west of the Divide terminals (40% chance). Gusty outflow
winds of 30 to 40 mph are the main threat with any storms. Showers
and storms will be most likely between 00Z and 06Z this evening.
East of the Divide, the line of showers will cross the Divide around
03Z, but will be significantly weakened. A brief shower is possible
at KLND and KRIW, but otherwise, only expect some outflow winds of
30 to 40 mph. Any lingering shower activity and associated winds
will diminish and end towards 09/10Z. Monday morning will be
relatively quiet, but widely scattered showers and thunderstorms
develop Monday afternoon. Have included PROB30 groups for most
terminals after 21Z Monday for this concern.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hensley
AVIATION...Hensley
Hazardous weather outlook, Aug 18, 2:51 AM MST, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
351 AM MDT Sun Aug 18 2024

WYZ001>020-022>030-191300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
351 AM MDT Sun Aug 18 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon, most
prevalent across western and southern Wyoming. Brief heavy rainfall
and strong winds gusting up to 45 mph will be possible with this
activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Scattered showers and thunderstorms expected in the
afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 18, 1:50 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
250 PM MDT Sun Aug 18 2024

WYZ028-029-182115-
Flaming Gorge-Rock Springs and Green River-
250 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SWEETWATER COUNTY
THROUGH 315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Manila, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Flaming Gorge
National Recreation Area and Burntfork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Flaming Gorge, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4100 11000 4126 11000 4131 10945 4100 10944
TIME...MOT...LOC 2049Z 267DEG 18KT 4110 10977

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, Aug 18, 2:11 PM MST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
311 PM MDT Sun Aug 18 2024

WYZ028-029-182145-
Flaming Gorge-Rock Springs and Green River-
311 PM MDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SWEETWATER COUNTY
THROUGH 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Small hail
         may be accumulating, creating hazardous conditions.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Sweetwater County, including the following locations... Flaming Gorge
National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Flaming Gorge, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4100 10988 4120 10988 4126 10942 4100 10941
TIME...MOT...LOC 2111Z 267DEG 12KT 4109 10970

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Dziewaltowski
Special weather statement, Aug 18, 4:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Riverton WY
528 PM MDT Sun Aug 18 2024

WYZ024-026>030-190200-
Salt River and Wyoming Ranges-Upper Green River Basin-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of La Barge, Big Piney, Farson, Kemmerer,
Cokeville, Rock Springs, Green River, and Wamsutter
528 PM MDT Sun Aug 18 2024

...SCATTERED STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LINCOLN,
SUBLETTE, AND SWEETWATER COUNTIES THROUGH 800 PM MDT...

At 525 PM MDT, Doppler radar was tracking an area of
thunderstorms developing across parts of southwestern Wyoming.

HAZARD...Wind gusts of 40 to 50 mph. Brief periods of heavy
rainfall are possible with some storms. Stronger storms may be
capable of producing small hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Motorists
should be alert for sudden, strong crosswinds and poor visibility
in heavy downpours.

The radar

The Salt Lake City radar (KMTX), 226 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweetwater

When
August 18, 5:00 PM MST to 9:00 PM MST
Where
Sweetwater County, 9.97 mi E of Mc Kinnon to 10.38 mi E of Mc Kinnon
Cause
Heavy Rain
Reported by
Local Official
Coordinates
41.047, -109.762

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213160.